Chemotherapy and Infections
Because most chemotherapy medications make it harder to produce white blood cells, you may be more likely to get an infection while undergoing chemotherapy treatment. However, there are several things you can do to avoid infections. If you are undergoing chemotherapy and infections are a risk for you, certain medications can help to reduce the amount of time your blood counts will be very low. Also, maintaining good mouth care and washing your hands often during the day can help prevent infections during chemotherapy.
Chemotherapy can make you more susceptible to infections. This happens because most chemotherapy drugs affect the bone marrow, making it harder to make white blood cells (WBCs) -- the cells that fight many types of infections. Your healthcare provider will check your blood cell count often while you are undergoing chemotherapy.
There are medicines that can help accelerate the recovery of white blood cells, reducing the amount of time your blood count will be very low. These medicines are called colony stimulating factors (CSF). Some examples of colony stimulating factors that may be used to increase white blood cells include:
Raising the white blood cell count greatly lowers the risk of serious infections.
There are many possible symptoms of infections, including:
- A fever over 100° F or 38° C
- Chills, especially shaking chills
- Loose bowel movements
- A frequent urgency to urinate or a burning feeling when you urinate
- A severe cough or sore throat
- An unusual vaginal discharge or itching
- Redness, swelling, or tenderness, especially around a wound, sore, ostomy, or pimple -- or around the rectal area or a catheter site
- Sinus pain or pressure
- Earaches, headaches, or a stiff neck
- Blisters on the lips or skin
- Mouth sores.
Make sure to talk with your healthcare provider if you have any of these symptoms, even if it is in the middle of the night. This is especially important when your white blood cell count is low. If you have a fever, do not take aspirin, acetaminophen, or any other medications to bring your temperature down without first checking with your healthcare provider.